USA TODAY US Edition

Study: ‘Moderna arm’ no worse with 2nd shot

- Elizabeth Weise

There’s good news about “Moderna arm,” the raised, sometimes itchy red rash some people get a week or so after being vaccinated with Moderna’s COVID-19 vaccine.

There were concerns people who experience­d the annoying rash might have a worse reaction with the second dose. A report published Wednesday finds that’s not the case – and most don’t have any reaction at all the second time.

“We’re encouragin­g people who’ve had this reaction to go in and get their second shot,” said Dr. Kim Blumenthal, an allergist, epidemiolo­gist and professor of medicine at Harvard Medical School who’s tracking the reaction.

“There was concern that if you had the reaction on the first dose, it might reoccur with the second and possibly be worse. But we now have followed enough cases to know that’s not happening.”

The reaction appears as an angry red rash, almost always on the arm where the vaccine was given, but can spread to other parts of the arm or hand. It can be a very pronounced oval on the skin, hard and hot to the touch, and sometimes is very itchy.

The reaction occurs only in people who get the Moderna vaccine, not the one from Pfizer-BioNTech. It is more common in women than men and is more frequently seen in those under 60.

For Natalie Roth of San Mateo, California, the area where she got her first COVID-19 vaccine shot “was swollen and hot to the touch but not a big deal,” she said. The red splotch grew every day but was never itchy and lasted for about six days.

The reaction can come as a surprise because it typically doesn’t appear until seven or eight days after immunizati­on.

“In all the patients, they had totally resolved any initial symptoms from when they first got the shot and then this popped up out of nowhere,” Blumenthal said.

The rash is now termed “delayed large local reaction” though many patients have begun informally referring to it as “Modera arm.”

Doctors and patients first began to hear reports of the reaction soon after the Moderna vaccine began to be distribute­d. USA TODAY wrote about it on Jan. 27, but at that point little data was available.

Blumenthal and Dr. Esther Freeman have been tracking the phenomenon and published the first paper on it in the New England Journal of Medicine on Wednesday.

They have been following cases of the reaction at Massachuse­tts General Hospital and have seen no instances where the reaction worsened with the second shot.

“This paper should be really reassuring to both patients and health care providers,” Freeman said. “The reaction only seems to reoccur in about half the cases and in no cases did we see it get worse.”

In about 50% of cases, the patient had no reaction at all with the second dose. In 25%, the reaction was milder; in 25%, it was about the same.

“The big concern people might have had was that they were going to have a full-body, full-blown allergic reaction. But on that point, we can be reassuring,” said Freeman, director of global health dermatolog­y at Massachuse­tts General and a professor at Harvard Medical School.

Another positive finding was that in people who got the rash with both shots, it seemed to fade more quickly after the second.

Those who had it after the first shot reported the rash lasted for six to 11 days. Those who had the reaction after the second shot said it faded within two to three days, Freeman said.

Wendie Holman’s first rash lasted for 10 days, but the second one only lasted for three.

“Today, if I look closely, I see a faint remnant of pink skin around the inoculatio­n site. There is no itching and no pain,” said Holman, of Santa Rosa, California.

So far, side effects for the Moderna and PfizerBioN­Tech vaccines seem to be almost identical, apart from this one reaction. Experts caution that a small number of people having a reaction is not a reason to prefer one vaccine over another. People should take whatever vaccine they can get, Freeman said.

Treatment is simple for most patients. Ice on the site of the rash and non-sedating antihistam­ines are usually all that’s needed, Blumenthal said. Getting the second shot on the opposite arm can help but isn’t necessary. In a few, more severe cases, steroids were required.

It’s not known how common the reaction is. In the initial Moderna tests, “delayed injection site reactions” occurred in .08% of participan­ts. But Freeman believes the number is probably higher because Moderna counted only reactions that began on or after Day 8.

Such delayed skin reactions to vaccinatio­ns are rare but have been reported with other routine vaccinatio­ns, she added.

Researcher­s encourage those who experience the reaction to report it on the Centers for Disease Control and Prevention’s vaccine adverse reaction system, known as V-safe.

 ?? PROVIDED BY DR. KIMBERLY BLUMENTHAL ?? A harmless rash appears on some who get the Moderna COVID-19 vaccine.
PROVIDED BY DR. KIMBERLY BLUMENTHAL A harmless rash appears on some who get the Moderna COVID-19 vaccine.

Newspapers in English

Newspapers from USA